{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2025,9,27]],"date-time":"2025-09-27T13:57:46Z","timestamp":1758981466330,"version":"3.44.0"},"reference-count":15,"publisher":"BMJ","issue":"3","content-domain":{"domain":["bmj.com"],"crossmark-restriction":true},"short-container-title":["BMJ Case Rep"],"accepted":{"date-parts":[[2020,2,13]]},"published-print":{"date-parts":[[2020,3]]},"abstract":"<jats:p>A 13-year-old girl presented to the emergency department with acute onset of chest pain, nausea and tremor. The patient denied drug ingestion, and urine toxicology was negative. ECG demonstrated sinus tachycardia, prolonged QTc (541 ms) and ST depression. Laboratory testing demonstrated metabolic acidosis, hypokalaemia, hypophosphataemia and hyperglycaemia. She was commenced on continuous cardiac monitoring and treated with intravenous fluids and electrolyte replacement. Presenting features and laboratory abnormalities resolved within 48\u2009hours. The National Poisons Information Service and Clinical Biochemistry were integral to her management, advising the clinical team on the likeliest aetiology. Five weeks after discharge, urine toxicology, using mass spectrometry, identified clenbuterol. Clenbuterol is an oral \u03b22-agonist with anabolic and lipolytic effects that is misused as a performance and image enhancing drug. Clinicians must be aware of the increasing availability of these drugs and their potential for causing harm in children and adolescents.<\/jats:p>","DOI":"10.1136\/bcr-2019-233180","type":"journal-article","created":{"date-parts":[[2020,3,13]],"date-time":"2020-03-13T05:16:17Z","timestamp":1584076577000},"page":"e233180","update-policy":"https:\/\/doi.org\/10.1136\/crossmarkpolicy","source":"Crossref","is-referenced-by-count":9,"title":["Clenbuterol: a new toxic substance in paediatrics"],"prefix":"10.1136","volume":"13","author":[{"given":"Andrew A","family":"Tester","sequence":"first","affiliation":[{"name":"Emergency Department, Royal Hospital for Children, Glasgow, Scotland, UK"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Sheena","family":"Logan","sequence":"additional","affiliation":[{"name":"Emergency Department, Royal Hospital for Children, Glasgow, Scotland, UK"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Louisa","family":"Pollock","sequence":"additional","affiliation":[{"name":"Emergency Department, Royal Hospital for Children, Glasgow, Scotland, UK"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Allison","family":"McKie","sequence":"additional","affiliation":[{"name":"Emergency Department, Royal Hospital for Children, Glasgow, Scotland, UK"}],"role":[{"role":"author","vocabulary":"crossref"}]}],"member":"239","published-online":{"date-parts":[[2020,3,12]]},"reference":[{"key":"2025082701391581000_13.3.e233180.1","doi-asserted-by":"publisher","DOI":"10.1136\/emj.19.1.31"},{"key":"2025082701391581000_13.3.e233180.2","doi-asserted-by":"crossref","first-page":"182","DOI":"10.1111\/bcpt.12991","article-title":"\u03b2-2 Agonists as Misusing Drugs? Assessment of both Clenbuterol- and Salbutamol-related European Medicines Agency Pharmacovigilance Database Reports","volume":"123","author":"Milano","year":"2018","journal-title":"Basic Clin Pharmacol Toxicol"},{"key":"2025082701391581000_13.3.e233180.3","doi-asserted-by":"publisher","DOI":"10.1253\/circj.69.1144"},{"key":"2025082701391581000_13.3.e233180.4","doi-asserted-by":"crossref","first-page":"e105","DOI":"10.1016\/j.jemermed.2019.06.016","article-title":"Toxicity from unintentional pediatric ingestion of a performance-enhancing drug: a case report with review of clenbuterol toxicity and treatment","volume":"57","author":"Bonney","year":"2019","journal-title":"J Emerg Med"},{"key":"2025082701391581000_13.3.e233180.5","doi-asserted-by":"crossref","unstructured":"Woolum J , Mancuso N , Rutter PW , et al . Chomping at the bit: a descriptive report on pediatric clenbuterol ingestion. J Pharm Pract 2019:897190018823114.doi:10.1177\/0897190018823114","DOI":"10.1177\/0897190018823114"},{"key":"2025082701391581000_13.3.e233180.6","doi-asserted-by":"crossref","first-page":"41","DOI":"10.5694\/j.1326-5377.2009.tb02263.x","article-title":"Cardiac arrest in a young man following excess consumption of caffeinated \"energy drinks\"","volume":"190","author":"Berger","year":"2009","journal-title":"Med J Aust"},{"key":"2025082701391581000_13.3.e233180.7","doi-asserted-by":"publisher","DOI":"10.1016\/j.ajem.2013.08.042"},{"key":"2025082701391581000_13.3.e233180.8","doi-asserted-by":"crossref","first-page":"311","DOI":"10.1097\/MJT.0b013e3182002f2d","article-title":"Unintentional oral beta agonist overdose: case report and review of the literature","volume":"20","author":"Glatstein","year":"2013","journal-title":"Am J Ther"},{"key":"2025082701391581000_13.3.e233180.9","doi-asserted-by":"crossref","first-page":"219","DOI":"10.5694\/mja13.10982","article-title":"Clenbuterol toxicity: a NSW poisons information centre experience","volume":"200","author":"Brett","year":"2014","journal-title":"Med J Aust"},{"key":"2025082701391581000_13.3.e233180.10","doi-asserted-by":"publisher","DOI":"10.1007\/BF03160909"},{"key":"2025082701391581000_13.3.e233180.11","article-title":"Acute clenbuterol overdose in a bodybuilder successfully treated with a single dose of oral propranolol","volume":"48","author":"Prado","year":"2010","journal-title":"Clin Toxicol"},{"key":"2025082701391581000_13.3.e233180.12","unstructured":"Home Office . List of most commonly encountered drugs currently controlled under the misuse of drugs legislation [Internet]. Available: https:\/\/www.gov.uk [Accessed 6 Jun 2019]."},{"key":"2025082701391581000_13.3.e233180.13","unstructured":"EJ I , Doroudgar S , Lau B , et al . Anabolic steroid users\u2019 misuse of non-traditional prescription drugs. Res Soc Adm Pharm 2018."},{"key":"2025082701391581000_13.3.e233180.14","doi-asserted-by":"crossref","first-page":"1739.e5","DOI":"10.1016\/j.ajem.2015.12.086","article-title":"Clenbuterol causing non\u2013ST-segment elevation myocardial infarction in a teenage female desiring to lose weight: case and brief literature review","volume":"34","author":"Quinley","year":"2016","journal-title":"Am J Emerg Med"},{"key":"2025082701391581000_13.3.e233180.15","unstructured":"National Poisons Information Service . TOXBASE [Internet]. Available: https:\/\/www.toxbase.org\/ [Accessed 28 Jan 2020]."}],"container-title":["BMJ Case Reports"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/syndication.highwire.org\/content\/doi\/10.1136\/bcr-2019-233180","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2025,8,27]],"date-time":"2025-08-27T08:39:34Z","timestamp":1756283974000},"score":1,"resource":{"primary":{"URL":"https:\/\/casereports.bmj.com\/lookup\/doi\/10.1136\/bcr-2019-233180"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2020,3]]},"references-count":15,"journal-issue":{"issue":"3","published-online":{"date-parts":[[2020,3,12]]},"published-print":{"date-parts":[[2020,3]]}},"alternative-id":["10.1136\/bcr-2019-233180"],"URL":"https:\/\/doi.org\/10.1136\/bcr-2019-233180","relation":{},"ISSN":["1757-790X"],"issn-type":[{"type":"electronic","value":"1757-790X"}],"subject":[],"published":{"date-parts":[[2020,3]]}}}